Request for FDA to Investigate Potential Levaquin Link to “Mystery Illnesses” in California Children

Quinolone Vigilance Foundation Asks the FDA To Reconsider Levaquin Use For Children

HAMILTON, N.J., Sept. 16, 2014 /PRNewswire-iReach/ — Quinolone Vigilance Foundation (QVF) has asked the FDA to investigate whether the fluoroquinolone antibiotic, Levaquin, could be related to the onset of paralysis or polio-like symptoms in California children. Comments were submitted to Dr. Walter Ellenberg for the FDA Pediatric Advisory Committee meeting on September 23, 2014 in Bethesda, Maryland.

QVF, a non-profit organization that fosters, initiates, and funds research on fluoroquinolone toxicity, has also requested that the FDA reconsider the overall use of Levaquin for the pediatric population.

Although, as indicated on the Levaquin label, “Levaquin is indicated in pediatric patients (6 months of age and older) only for the prevention of inhalational anthrax (post-exposure) and for plague,” Levaquin clinical trials were conducted on children with other conditions such as, pneumonia and acute otitis media.

One such Levaquin pediatric clinical trial, described on the U.S. National Institutes of Health (NIH) website, was conducted from 2002 to 2010 and enrolled approximately 2,233 children, ages 6 months to 16 years old, in 63 study locations. According to the NIH website, the “Study Sponsor” is Johnson & Johnson, the maker of Levaquin. Additionally, regarding this Levaquin pediatric clinical trial, NIH documents “Information provided by (responsible parties)” is Johnson & Johnson.

“QVF is concerned that physicians are using Levaquin to treat children off-label in ways not approved by the FDA,” states QVF’s Executive Director Rachel Brummert. “We are also concerned that physicians and parents are depending on clinical trials that are closely associated with Johnson & Johnson, the study sponsor of the clinical trials and the maker of Levaquin. We want the FDA to seriously consider the impact of using Levaquin, an extremely potent antibiotic with identified serious adverse events, on children.”

 

Based on these concerns, QVF submitted the following comments to the FDA Pediatric Advisory Committee:

COMMENT #1: Please reconsider the use of Levaquin for the pediatric population based on the April 17, 2013 FDA report and the Citizen Petition submitted to Dr. Hamburg asking for an immediate Levaquin Black Box Warning for possible Mitochondrial Toxicity. As described by the FDA, peripheral neuropathy may be permanent and neurodegenerative diseases, such as Parkinson’s, Alzheimers, and ALS are life-ending.

COMMENT #2: Please reconsider the use of Levaquin for the pediatric population based on FAERS [FDA Adverse Events Reporting System] psychiatric adverse events data, QVF survey data, and the Citizen Petition to be submitted to Dr. Hamburg asking for an immediate Levaquin Black Box Warning regarding Serious Psychiatric Events.

COMMENT #3: Please reconsider the use of Levaquin for the pediatric population based on FAERS suicidal ideation adverse events data, QVF survey suicidal thoughts data, and the Citizen Petition to be submitted to Dr. Hamburg asking for an immediate Levaquin Black Box Warning regarding Serious Psychiatric Events, which includes language regarding suicidal thoughts or acts.

COMMENT #4: Please contact Dr. Keith Van Haren, Lucile Packard Children’s Hospital, Stanford and Dr. Emmanuelle Waubant, University of California, San Francisco who have both been involved with children in California who have “mysterious” paralysis or polio-like symptoms. Please investigate how many, if any, of the approximate 25 children in California who appeared to have developed “mysterious” paralysis or polio-like symptoms had consumed Levaquin in the days or months prior to paralysis or polio-like illness onset.

Comment #4 is based on a February 24, 2014, news story, “Doctors Probe Polio-Like Illness in California Kids.” In its comments to the FDA Pediatric Advisory Committee, QVF quotes the ABC story:

“Sofia’s problems began when her parents noticed she was having trouble breathing. After treatment by her pediatrician didn’t help, Sofia spent four days in the hospital, but her breathing was still not completely clear. Her doctor suspected it might be pneumonia and gave her an antibiotic, but as the family was leaving the doctor’s office the little girl reached her left hand out for a toy, and, her mother said, ‘mid-grasp her left hand dropped.'”

QVF is asking the FDA to investigate whether the antibiotic for possible pneumonia given to Sophia prior to the onset of paralysis or polio-like symptoms could have been Levaquin. As the QVF comments explain, “FDA Levaquin FAERS data include 44 reports of ‘paralysis’ between November 1997 and January 2010. If only 1% to 10% of actual adverse events are reported to FAERS, the actual number of Levaquin paralysis adverse events could be 440 to 4,400.” As pointed out by Brummert, “this data suggests the need for FDA investigation.”

As identified on the draft agenda from the FDA website, the FDA Pediatric Advisory Committee will discuss “Justified Abbreviated Review of Adverse Events,” related to five drugs, including the fluoroquinolone antibiotic, Levaquin (levofloxacin). Per the agenda, this discussion will led by FDA Supervisory Medical Director, Dr. Judith Cope.

Media Contact: Rachel Brummert, Quinolone Vigilance Foundation, 609-575-9839, rachel@saferpills.org

News distributed by PR Newswire

SOURCE Quinolone Vigilance Foundation